Florida, 2018Damaging Winds in Florida, April 7, 2018
April 7, 2018 · NWS TBW · 2 events in 2 counties and zones
A squall line developed ahead of a cold front and moved south through the Nature Coast and Central Florida during the afternoon and early evening of the 7th. Some of the stronger thunderstorms produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line developed ahead of a cold front and moved south through the Nature Coast and Central Florida during the afternoon and early evening of the 7th. Some of the stronger thunderstorms produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 7, 2:01 PM EST, 1 hour 24 minutes earlier.
Area forecast discussion, Apr 7, 2:01 PM EST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
301 PM EDT Sat Apr 7 2018
.SHORT TERM (Remainder of today-Sunday)...
Aloft - A long wave trough from Quebec to the eastern Gulf
of Mexico pivots out over the Atlantic by Sun afternoon...with a
short wave trough on the southeast U.S. coast slipping offshore
Sun morning. Upstream...northwesterly flow continues above the
central and western states with a couple of embedded short wave
troughs. Surface - High pressure sprawling outward from the
central plains tracks eastward...reaching the Great Lakes-Ohio
Valley regions by late Sun. this propels a cold front over the
southeastern states this afternoon in northern FL evening then
central or south central FL during Sun. A ridge of Atlantic high
pressure south of the Florida Keys tonight drops down over Cuba
Sun.
Front approaches with a wide swath of deep moisture...model PWAT
values run 1.5 to 1.8 inches...pushing into the Nature Coast this
afternoon...the central and south-central counties for the evening...
then resides there through Sun...eroding somewhat. While there are
currently isolated showers inland expect the greatest coverage later
this afternoon and evening...with showers and scattered
thunderstorms. Some of these storms could reach strong to severe
criteria with the greatest threat damaging winds although hail will
be possible. Currently the Nature Coast is under a slight risk of
severe thunderstorms with a marginal risk for most locations to the
south. Slightly drier air behind the front works in across the
north Sun with lower rain chances.
.MID TERM/LONG TERM (Sunday Night-Saturday)...
The period will start out with a weak boundary meandering over the
region and this combined with plenty of moisture and weak
disturbances moving through the upper level flow will continue the
chance of showers for Sunday night through Monday night. By
Tuesday a decent shortwave will begin to amplify the upper level
trough over the eastern U.S. and help to push a cool front south
through the forecast area by Wednesday morning. More scattered to
numerous showers and a few thunderstorms are anticipated ahead of
this front Tuesday and Tuesday night followed by some drier air
for the rest of the week as high pressure builds in and settles
across the region. Temperatures will start out above normal for
Sunday night and Monday, fall back to near or slightly below
normal on Tuesday and Wednesday, then moderate back to above
normal during Thursday through Saturday as low level winds veer
around to the east and southeast.
&&
.AVIATION...
07/18Z TAFs. Slowly increasing clouds with southwesterly and gusty
winds as cold front approaches this afternoon with a few SHRA ahead
of it for the northern TAFs. Front reaches the Tampa Bay region and
weakens around 08/01Z with TSRA for TPA/PIE/LAL/SRQ...SHRA to the
south. TSRA/SHRA continue TIL near midnight. BKN MVFR deck settles
in late night and early morning...lifting AFT 08/14-15Z.
&&
.MARINE...
Approaching cold front is providing south and southwest winds around
15 knots...occasionally 15 to 20 knots for Tampa Bay this afternoon.
As the front traverses south over the waters winds diminish some
and begin veering to northwest or north. The front lifts north Mon
as high pressure builds in until another front arrives midweek.
&&
.FIRE WEATHER...
No concerns.
&&
.Preliminary Point Temps/PoPs...
TPA 69 77 69 82 / 60 40 40 40
FMY 71 82 72 86 / 40 40 20 20
GIF 67 78 67 85 / 60 50 40 40
SRQ 69 76 71 82 / 50 50 30 30
BKV 65 76 64 83 / 50 50 40 40
SPG 69 79 70 82 / 60 30 40 40
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...09/Rude
MID TERM/LONG TERM/DECISION SUPPORT...69/Close
Hazardous weather outlook, Apr 7, 4:20 AM EST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
520 AM EDT Sat Apr 7 2018
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-072200-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
520 AM EDT Sat Apr 7 2018
This Hazardous Weather Outlook is for West Central And Southwest
Florida.
.DAY ONE...Today and Tonight.
...THUNDERSTORM IMPACT...
A cold front will approach from the northwest today. Increasing
moisture and instability within the warm sector ahead of the front
will lead to increasing chances for showers and thunderstorms over
the region during the day, with some of the storms possibly
becoming severe with damaging winds and hail. In addition some
locally heavy rain and frequent lightning will accompany the
storms. At the present time the best chances for severe storms
will be during the afternoon and early evening hours. Chances for
showers will continue across the region tonight as the front
settles into the area, with the risk of severe storms coming to
an end. Remember if lightning is observed or thunder is heard move
indoors immediately.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
...THUNDERSTORM IMPACT...
A cold front will become stationary across the south central
Florida peninsula during Sunday and Sunday night. This front
along with ample moisture will keep chances for showers and storms
in the forecast through the period. On Monday the front will lift
back to the north as a warm front with additional showers and
thunderstorms likely. A strong cold front will move south through
the region during Tuesday and Tuesday night bringing with it more
showers and thunderstorms. Storms that develop will be capable of
producing locally heavy rains, strong gusty winds, frequent
lightning strikes, and some small hail. Slightly cooler and drier
air will overspread the region on Wednesday in the wake of the
front with pleasant dry weather expected during Thursday and Friday
as high pressure builds in over the region.
.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather today and self activate if
needed.
McMichael
Thunderstorm Wind, Levy
- When
- April 7, 3:25 PM EST
- Where
- Levy County, 0.9 mi ESE of Fanning Springs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.574, -82.907
Numerous trees and power lines were reported to be knocked down on Northwest 80th Avenue.
Thunderstorm Wind, Polk
- When
- April 7, 6:20 PM EST
- Where
- Polk County, 0.66 mi ENE of Christina
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 28.104, -81.940
A 60 foot tree was uprooted by thunderstorm winds and fell across a road, landing on a carport. No other trees were knocked down in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Florida, April 7, 20181 death · 4 injured · $6,000 · 5 events
- Tornado and Hail in Idaho, April 7, 2018$30 million · EF0 · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 7, 20181 death · 1 injured · 4 events
- Lightning Strike in Utah, April 7 to 8, 2018$400,000 · 1 event
- Tornado and Damaging Wind in Louisiana, April 7, 2018EF1 · 2 events
- High Wind and Strong Wind in Oregon, April 7 to 8, 2018$20,000 · 64 kt wind · 8 events
- Frost and Freeze in Kentucky, April 7, 201822 events
- Winter Weather in Kentucky, April 7, 201822 events
- Frost and Freeze in Illinois, April 7, 201819 events
- Winter Weather in Illinois, April 7, 201814 events
- Frost and Freeze in Missouri, April 7, 201811 events
- Winter Weather in Missouri, April 7, 201811 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740326, 740341.